How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18458
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now

Over the past year my hair has become considerably thinner.

Customer Question

Over the past year my hair has become considerably thinner. When parting my hair more scalp is showing and I have to style my hair to cover the scalp. I am 67 in reasonably good health taking Ibandronic acid 150mg. Once a month am very concerned about my thinning hair. My mother is practically bald due to hair loss although her hair loss did not start until later on in life. Can you give me some advice please.
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. D. Love replied 2 years ago.
Hello from JustAnswer. I will be glad to assist you today.

This description is typical for female pattern hair loss. There are several factors that are involved in this problem. It is more common in people with a family history of similar problems. It also typically becomes manifested with aging, because the loss of female hormones with menopause will allow the androgens in the body to be more active. (A primary source of androgens in a female is from the adrenal glands.)

The usual recommended initial treatment for female pattern hair loss is minoxidil, which is available over the counter as a 2% strength that is applied directly to the scalp. It is very good at stopping further hair loss, and moderately good at promoting re-growth of hair.

If the minoxidil is ineffective, then there are some other medicines that your doctor can prescribe, such as spironolactone.

Hair loss is not a common side effect from the ibandronic acid and the use of the ibandronic acid would not affect the treatment for female pattern hair loss.

So, at this point, it would be appropriate to try the topical minoxidil. If this is not effective, then your doctor can assist you with other treatment.

If I can provide any further information, please let me know.
Customer: replied 2 years ago.
What is spironolactone and how does it work. Also could hair loss be on contributed to the thyroid gland
Expert:  Dr. D. Love replied 2 years ago.
Spironolactone is primarily a diuretic which also has a secondary effect of blocking the action of androgens, and it is the secondary action that may help in this situation.

Thyroid disease can cause hair loss, but there typically would be other symptoms present. It is far more likely that the hair loss that you describe would be due to female pattern hair loss.